Entity

Time filter

Source Type

Rybnik, Poland

Krysiak R.,University of Silesia | Sierant M.,University of Silesia | Marek B.,University of Silesia | Bienek R.,Endocrinological Ward | Okopien B.,University of Silesia
Endokrynologia Polska | Year: 2010

Introduction: The results of large clinical studies indicate that angiotensin-converting enzyme (ACE) inhibitors are effective agents in patients with coronary artery disease (CAD), even if their blood pressure is within normal limits. Material and methods: In the present study, we compared the effect of plasma- and tissue-type angiotensin-converting enzyme inhibitors on plasma levels of leptin and adiponectin in normotensive subjects with isolated CAD. We analyzed the samples obtained from 45 patients with isolated CAD, treated for 90 days with enalapril (20 mg/d, n = 15) or perindopril (4 mg/d, n = 16), or not receiving angiotensin-converting enzyme inhibitors (n = 14). Plasma leptin and adiponectin levels were determined at baseline, and after 30 and 90 days of treatment. Results: Compared to healthy subjects (n = 15), CAD patients had lower plasma levels of adiponectin and higher plasma content of leptin. Neither enalapril nor perindopril treatment was associated with any significant changes in blood pressure. Administration of perindopril resulted in an increase in plasma adiponectin and a reduction in plasma leptin. No significant changes in these hormones were observed after enalapril treatment. Conclusions: Our results indicate that perindopril is superior to enalapril when it comes to affecting the hormonal function of human adipose tissue. This suggests that tissue-type angiotensin-converting enzyme inhibitors are a better treatment option for normotensive individuals with CAD than plasma-type ones.


Wierzbicka-Chmiel J.,Endocrinological Ward | Wierzbicki K.,Neurological Ward | Kajdaniuk D.,Endocrinological Ward | Kajdaniuk D.,University of Silesia | And 3 more authors.
Endokrynologia Polska | Year: 2011

Wernicke-Korsakoff syndrome (also called Wernicke's encephalopathy) is a potentially fatal, neuropsychiatric syndrome caused most frequently by thiamine deficiency. The three classic symptoms found together are confusion, ataxia and eyeball manifestations. Memory disturbances can also be symptoms. Wernicke's encephalopathy mainly results from alcohol abuse, but also from malnutrition, cancer, chronic dialysis, thyrotoxicosis and, in well-founded cases, encephalopathy associated with autoimmune thyroid disease (EAATD). The coexistence of many factors makes a proper diagnosis difficult, delays appropriate treatment and consequently reduces the chance of complete recovery. We present the case of a 53 year-old female with Wernicke's encephalopathy caused by chronic malnutrition, surgical operation, as well as thyrotoxicosis. She received treatment with intravenous thiamine administration and also anti-thyroid treatment which caused satisfactory regression of her neurological symptoms.

Discover hidden collaborations